The Maryland Department of Health and the Maryland Poison Control Center, in partnership with the CDC, is recommending that clinicians maintain a high index of suspicion for vitamin K-dependent antagonist coagulopathy in patients with a history or suspicion of using synthetic cannabinoids. Patients may present with clinical signs of coagulopathy, bleeding unrelated to an injury, or bleeding without another explanation.
Some patients may be asymptomatic or present with complaints unrelated to bleeding but have numerical coagulopathy. There have been 27 reported cases in Maryland and at least 1 known death. It is concerning that cases are increasing an average of 5 cases per week. I have attached a patient education document that can be used with all patients that are using Synthetic Cannabinoids such as K2, Spice, etc.
Please call the Maryland Poison Center at 1-800-222-1222 with any questions.